Alert archive / Virginia / High Wind Warnings in 2006
High Wind Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Oct 28, 2006, 3:48 AM EDT for 22 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Oct 28, 2006, 12:00 PM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2006, 3:48 AM EDT (07:48 UTC)
- In effect from
- Oct 28, 2006, 12:00 PM EDT
- Expired
- Oct 29, 2006, 3:22 AM EST
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
All 25 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 644 m²/s²
- 0-3 km storm-relative helicity
- 968 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 280748 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 348 AM EDT SAT OCT 28 2006 ...STRONG GUSTY NORTHWEST WINDS TODAY AND TONIGHT... .LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO SOUTHERN ONTARIO THIS AFTERNOON. THIS WILL RESULT IN WINDS GUSTING AS HIGH AS 60 MPH THIS AFTERNOON AND TONIGHT ACROSS SOME OF THE HIGHER ELEVATIONS. NCZ001-018-VAZ015-281600- /O.UPG.KRNK.HW.A.0004.061028T1000Z-061029T1000Z/ /O.NEW.KRNK.HW.W.0006.061028T1600Z-061029T0900Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE 348 AM EDT SAT OCT 28 2006 ...HIGH WIND WARNING IN EFFECT FROM NOON EDT TODAY TO 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON EDT TODAY TO 4 AM EST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. SUSTAINED WIND SPEEDS WILL BE IN THE 25 TO 40 MPH RANGE...WHILE GUSTS UP TO 60 MPH ARE POSSIBLE ALONG THE HIGHER ELEVATIONS. THE COMBINATION OF THESE WIND SPEEDS...THE WET GROUND FROM RECENT RAINS...AND FOLIAGE STILL ON THE TREES...WILL LEAD TO DOWNED TREES...AND THEREFORE THE POTENTIAL FOR POWER OUTAGES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE BLUE RIDGE PARKWAY...BE ALERT TO THE HIGH WINDS. PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. $$ NCZ002-VAZ009>014-016>020-022>024-281600- /O.NEW.KRNK.HW.W.0006.061028T1600Z-061029T0900Z/ ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON 348 AM EDT SAT OCT 28 2006 ...HIGH WIND WARNING IN EFFECT FROM NOON EDT TODAY TO 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON EDT TODAY TO 4 AM EST SUNDAY. BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. SUSTAINED WIND SPEEDS WILL BE IN THE 25 TO 40 MPH RANGE...WHILE GUSTS UP TO 60 MPH ARE POSSIBLE ALONG THE HIGHER ELEVATIONS. THE COMBINATION OF THESE WIND SPEEDS...THE WET GROUND FROM RECENT RAINS...AND FOLIAGE STILL ON THE TREES...WILL LEAD TO DOWNED TREES...AND THEREFORE THE POTENTIAL FOR POWER OUTAGES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE BLUE RIDGE PARKWAY...BE ALERT TO THE HIGH WINDS. PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. $$ VAZ007-032>035-WVZ042>045-281600- /O.NEW.KRNK.WI.Y.0013.061028T1600Z-061029T0900Z/ TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT... BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG 348 AM EDT SAT OCT 28 2006 ...WIND ADVISORY IN EFFECT FROM NOON EDT TODAY TO 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON EDT TODAY TO 4 AM EST SUNDAY. BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. SUSTAINED WIND SPEEDS WILL BE IN THE 20 TO 30 MPH RANGE...WITH GUSTS AS HIGH AS 50 MPH. WINDS OF THIS MAGNITUDE COMBINED WITH THE WET GROUND FROM THE RECENT RAINS MAY DOWN SMALLER...WEAKLY ROOTED TREES...AS WELL AS SMALL LIMBS. ALSO TRAVEL DIFFICULTIES TO HIGH PROFILE VEHICLES CAN BE ANTICIPATED. $$
4 follow-up statements
000 WWUS71 KRNK 281546 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1146 AM EDT SAT OCT 28 2006 ...STRONG GUSTY NORTHWEST WINDS TODAY AND TONIGHT... .LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO SOUTHERN ONTARIO THIS AFTERNOON. THIS WILL RESULT IN WINDS GUSTING AS HIGH AS 60 MPH ACROSS THE HIGHER ELEVATIONS. NCZ001-002-018-VAZ009>020-022>024-290015- /O.CON.KRNK.HW.W.0006.061028T1600Z-061029T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON 1146 AM EDT SAT OCT 28 2006 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. SUSTAINED WIND SPEEDS WILL BE 25 TO 40 MPH...WHILE GUSTS UP TO 60 MPH ARE POSSIBLE...ESPECIALLY AT HIGHER ELEVATIONS. THE COMBINATION OF THESE WIND SPEEDS...WET GROUND FROM THE RECENT RAIN...AND FOLIAGE STILL ON THE TREES WILL LEAD TO DOWNED TREES. THERE IS ALSO THE POTENTIAL FOR POWER OUTAGES. WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO THE HIGH WINDS. PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. $$ VAZ007-032>035-WVZ042>045-290015- /O.CON.KRNK.WI.Y.0013.061028T1600Z-061029T0900Z/ TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT... BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG 1146 AM EDT SAT OCT 28 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. SUSTAINED WIND SPEEDS WILL BE 20 TO 30 MPH...WITH GUSTS AS HIGH AS 55 MPH...ESPECIALLY AT HIGHER ELEVATIONS. WINDS OF THIS STRENGTH COMBINED WITH THE WET GROUND FROM THE RECENT RAIN MAY BLOW DOWN SMALLER...WEAKLY ROOTED TREES. ALSO PLAN ON DIFFICULT TRAVEL CONDITIONS IN ANY HIGH PROFILE VEHICLE. $$
000 WWUS71 KRNK 281924 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT SAT OCT 28 2006 ...STRONG GUSTY WEST WINDS INTO TONIGHT... .LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO SOUTHERN ONTARIO THIS EVENING. THIS WILL RESULT IN WINDS GUSTING AS HIGH AS 60 MPH ACROSS THE HIGHER ELEVATIONS. NCZ001-002-018-VAZ009>020-022>024-290330- /O.CON.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON 324 PM EDT SAT OCT 28 2006 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY. THE COMBINATION OF THESE WIND SPEEDS...WET GROUND FROM THE RECENT RAIN...AND FOLIAGE STILL ON THE TREES WILL LEAD TO DOWNED TREES. THERE IS ALSO THE POTENTIAL FOR POWER OUTAGES. WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO THE HIGH WINDS. PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. $$ VAZ007-032>035-WVZ042>045-290330- /O.CON.KRNK.WI.Y.0013.000000T0000Z-061029T0900Z/ TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT... BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG 324 PM EDT SAT OCT 28 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY. WINDS OF THIS STRENGTH COMBINED WITH THE WET GROUND FROM THE RECENT RAIN MAY BLOW DOWN SMALLER...WEAKLY ROOTED TREES. ALSO PLAN ON DIFFICULT TRAVEL CONDITIONS IN ANY HIGH PROFILE VEHICLE. $$ RCS
000 WWUS71 KRNK 290207 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1007 PM EDT SAT OCT 28 2006 ...STRONG GUSTY WEST WINDS OVERNIGHT... .LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO SOUTHERN ONTARIO. THIS WILL RESULT IN WINDS GUSTING AS HIGH AS 60 MPH ACROSS THE HIGHEST ELEVATIONS. NCZ002-VAZ009>014-016>019-022>024-290900- /O.CAN.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/ /O.NEW.KRNK.WI.Y.0014.061029T0207Z-061029T0900Z/ ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON 1007 PM EDT SAT OCT 28 2006 ...HIGH WIND WARNING IS CANCELLED... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST SUNDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. WIND GUSTS NEAR 50 MILES AN HOUR ARE STILL POSSIBLE OVERNIGHT...BUT MAINLY IN THE HIGHER ELEVATIONS. ELSEWHERE WIND GUSTS OF 30 TO 40 MILES AN HOUR ARE POSSIBLE. WINDS THIS STRONG WILL CONTINUE TO MAKE DRIVING HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO STRONG CROSS WINDS. PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ VAZ007-032>035-WVZ042>045-290315- /O.CAN.KRNK.WI.Y.0013.000000T0000Z-061029T0900Z/ TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT... BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG 1007 PM EDT SAT OCT 28 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WIND GUSTS OF 30 MILES AN HOUR ARE STILL POSSIBLE OVERNIGHT...BUT BELOW ADVISORY CRITERIA. $$ NCZ001-018-VAZ015-020-290900- /O.CON.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... HOT SPRINGS 1007 PM EDT SAT OCT 28 2006 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY. WIND GUSTS OF 60 MILES AN HOUR ARE STILL POSSIBLE AT ELEVATIONS ABOVE 3500 FEET. ELSEWHERE WIND GUSTS WILL BE CLOSER TO 40 MPH. THE COMBINATION OF THESE WIND SPEEDS...WET GROUND FROM THE RECENT RAIN...AND FOLIAGE STILL ON SOME TREES MAY LEAD TO DOWNED TREES. WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO THE HIGH WINDS. PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. $$ 11
000 WWUS71 KRNK 290822 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 322 AM EST SUN OCT 29 2006 ...STRONG GUSTY WEST WINDS CONTINUE EARLY THIS MORNING... .WINDS WILL REMAIN QUITE STRONG IN SOME OF THE HIGH ELEVATIONS THROUGH THE EARLY MORNING HOURS. NCZ001-018-VAZ015-020-291400- /O.CAN.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/ /O.NEW.KRNK.WI.Y.0015.061029T0822Z-061029T1400Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... HOT SPRINGS 322 AM EST SUN OCT 29 2006 ...HIGH WIND WARNING IS CANCELLED... ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. THE HIGH WIND WARNING HAS BEEN CANCELLED. WEST WINDS WILL BE SUSTAINED AT AROUND 35 MPH AT TIMES THIS MORNING WHILE GUSTS REACH 50 MPH IN A FEW SPOTS. THESE STRONG WINDS WILL WEAKEN SOMEWHAT BY LATE MORNING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NCZ002-VAZ009>014-016>019-022>024-290930- /O.CAN.KRNK.WI.Y.0014.000000T0000Z-061029T0900Z/ ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON 322 AM EST SUN OCT 29 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Oct 28, 3:12 AM EDT, 36 minutes earlier.
Area forecast discussion, Oct 28, 3:12 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 312 AM EDT SAT OCT 28 2006 .SHORT TERM /TODAY THROUGH MONDAY/... DEEP LOW PRESSURE WILL BE PULLING AWAY FROM THE AREA THIS MORNING AND TAKING THE RAIN WITH IT. HOWEVER AS THE LOW PULLS AWAY IT WILL BE STRENGTHENING...RESULTING IN A STRONG CROSS-BARRIER FLOW ACROSS THE APPALACHIANS. LOW LEVEL FLOW BELOW THE SUBSIDENCE INVERSION WILL REACH SPEEDS OF 50-70 KNOTS THIS AFTERNOON AND EVENING. QUITE A BIT OF THIS WILL MIX DOWN TO THE SURFACE FROM THE BLUE RIDGE WEST. SFC WINDS WILL REQUIRE A HIGH WIND WARNING FOR MUCH OF THE HIGH ELEVATIONS AND A WIND ADVISORY FOR SURROUNDING COUNTIES. THESE STRONG WINDS WILL LIKELY KNOCK DOWN MANY TREES ACROSS THE REGION CONSIDERING THE SOAKING 1 TO 2 INCH RAINFALL WE JUST RECEIVED. EVEN IN THE ADVISORY AREA...WINDS GUSTING TO 40 OR 50 MPH COULD EASILY KNOCK DOWN SOME WEAKER TREES. THE PIEDMONT SHUD ESCAPE THE STRONGEST WINDS BUT IT WILL BE QUITE GUSTY STILL. PRESSURE GRADIENT...COLD AIR ADVECTION WILL DECREASE AND PRESSURE RISES BEHIND THE LOW WILL RELAX SOMEWHAT TNGT AND SUNDAY ALTHOUGH GUSTY CONDITIONS WILL CONTINUE. MEANWHILE BUILDING HEIGHTS OVER THE EAST WILL ALLOW MILDER CONDITIONS TO RETURN BY SUNDAY AFTERNOON AND CONTINUE INTO MONDAY AND TUESDAY AS HIGH PRESSURE KEEPS THINGS DRY THRU THE PERIOD. && .PREV DISCUSSION... (ISSUED 147 AM EDT SAT OCT 28 2006) AVIATION... STORM SYSTEM CENTERED OVER THE EASTERN OHIO VALLEY EARLY THIS MORNING WILL SHIFT NORTHEAST TODAY BRINGING AN END TO THE RAIN FROM SOUTH TO NORTH. MOST AIRPORTS WILL BE RAINFREE BY 12Z. UNTIL THE WEDGE BREAKS LATER THIS MORNING...A STIFF LOW LVL JET WILL KEEP WIND SHEAR IN THE LOWEST 2000 FEET AGL. VLIFR/LIFR CONDITIONS WILL BEGIN TO IMPROVE TO VFR AT LYH/DAN AFT 14-15Z...AND ROA BY 18Z. MEANWHILE LWB WILL SEE WRAP AROUND MOISTURE A LITTLE LONGER AND WILL NOT CLEAR OUT UNTIL LATE IN THE DAY. ONCE THE INVERSION BREAKS THIS MORNING...AIRPORTS WILL SEE VERY GUSTY WINDS...ESPECIALLY ANY AIRPORTS ABOVE 2000-2500 FEET. ROANOKE CAN EXPECT GUSTS AS HIGH AS 32 KNOTS. PREV DISCUSSION... (ISSUED 1021 PM EDT FRI OCT 27 2006) SHORT TERM /REST OF TONIGHT/... DEEPENING CYCLONE OVER THE LOWER OHIO VALLEY WILL RAPIDLY MOVE NORTHEAST OVERNIGHT AND IS FORECAST TO BE CENTERED OVER WESTERN PA BY 12 UTC SATURDAY. AT 00 UTC THE 997 MB LOW WAS CENTERED BETWEEN SDF AND LEX. CENTRAL PRESSURE IS FCST TO DROP ANOTHER 20 MB OVER THE NEXT 24 HRS. RAPID STRENGTHENING OF THIS SYSTEM POSES SEVERAL WEATHER PROBLEMS. INITIAL CONCERN IS THE RAIN WHICH WILL BRING RIVERS TO BETWEEN HALF AND THREE QUARTERS BANK FULL. RAIN AMOUNTS THUS FAR HAVE RANGED FROM 0.75 TO ALMOST 2 INCHES...AND IN LINE WITH FCST. WHAT MUST BE MONITORED AS WE HEAD INTO THE OVERNIGHT IS POTENTIAL FOR DEEP CONVECTION. BAND OF TSRA FORMED OVER ERN TN THIS EVENING. IF THIS ACTIVITY SUSTAINS ITSELF AS IT MOVES INTO OUR CWA...THEN RAIN TOTALS COULD GO HIGHER. ATTM THINK THE LOW LEVEL STABLE AIRMASS OVER OUR CWA WILL DETER SUSTAINED GROWTH OF THIS ACTIVITY...HOWEVER CONVECTION MAY BECOME ELEVATED AND PASS OVERTOP OF THE STABLE LAYER...BEING FED BY STRONG WAA ALOFT. SECOND CONCERN...WHICH IS ALREADY HEADLINED IN THE FORM OF A WATCH...IS THE WIND. THE STRENGTHENING CYCLONE WILL PROPEL A SFC FRONT ACROSS THE FCST AREA SATURDAY MORNING. COMBINATION OF RAPID PRESSURE RISES BEHIND THE FRONT AND STRONG (50-55KT) CROSS BARRIER FLOW WILL RESULT IN WINDY CONDITIONS THROUGHOUT THE FCST AREA...BECOMING VERY GUSTY DURING THE AFTERNOON. STRONGEST WINDS (WIND GUSTS OF NEAR 60 MPH) CAN BE EXPECTED IN THE HIGHER ELEVATIONS. LOWER ELEVATIONS NEAR THE BLUE RIDGE WILL LIKELY EXPERIENCE WIND GUSTS OF 40 TO 50 MPH. WARNINGS AND ADVISORIES WILL BE RELEASED WITH THE 0400 AM FCST ISSUANCE. SINCE THE GROUND IS SATUATED...IT WILL NOT TAKE AS MUCH WIND TO UPROOT TREES. THIS NEEDS TO BE EMPHASIZED. FOR THE FCST UPDATE. ADDED ISOLD THUNDER TO ACCOUNT FOR INCREASED INSTABILITY ALOFT. ALSO RAISED HOURLY TEMPS. THINK SFC TEMPS WILL REMAIN STEADY OR RISE THROUGHOUT THE NIGHT UNTIL FROPA. WILL PUT OUT ANOTHER PNS ON TODAYS RAINFALL B4 11 PM. 11 PREV DISCUSSION... (ISSUED 755 PM EDT FRI OCT 27 2006) AVIATION... STRONG UPPER LOW WAS POSITIONED OVER WESTERN KENTUCKY. VERY GOOD ISENTROPIC LIFT CONTINUES OVER THE REGION...BUT CURRENTLY A BIT OF A BREAK IN THE ACTIVITY IS PROGRESSING ACROSS THE AREA. DO NOT EXPECT THE LULL IN ACTIVITY TO LAST MORE THAN 3 OR 4 HOURS BEFORE WIDESPREAD RAIN RETURNS TO THE AREA. CEILINGS WILL REMAIN IFR OR LOWER...BUT VISIBILITIES SHOULD IMPROVE TEMPORARILY TO VFR IN MANY LOCATIONS. THE UPPER LOW IS FORECAST TO FILL SOMEWHAT AND LIFT NORTHEAST INTO UPPER OHIO RIVER VALLEY BY MORNING. ITS ASSOCIATED COLD FRONT SHOULD MOVE ACROSS THE AREA BETWEEN 06Z AND 12Z. PRIOR TO THE FRONTAL PASSAGE...VERY STRONG LOW LEVEL WIND SHEAR WILL CONTINUE THANKS TO A CONTINUATION OF A RAIN COOLED LOW LEVEL INVERSION HOLDING FAST WITH A 35 TO 50 KT JET ONLY 1500 TO 2500 FT AGL. ONCE THE FRONT MOVES THROUGH WE SHOULD SEE A RAPID CHANGE TO STRONG NORTHWEST FLOW. THIS WILL HAVE THE EFFECT OF QUICKLY ERODING OUT THE IN SITU WEDGE EAST OF THE PIEDMONT AND TRANSLATING THE STRONGER WIND SPEEDS TO THE SURFACE. ELEVATIONS OVER 3500 FT MSL MAY SEE SURFACE GUSTS OF 40 TO 50 KTS DURING THE DAY AND EARLY EVENING SATURDAY. THE NORTHWEST UPSLOPE WINDS ACROSS SE WV WILL HELP TO MAINTAIN MVFR CLOUDS AND SOME SCATTERED SHOWERS TROUGH ABOUT NOONTIME SATURDAY...BUT BY THE AFTERNOON MOSTLY SUNNY OR SUNNY CONDITIONS WILL PREVAIL. PREV DISCUSSION... (ISSUED 250 PM EDT FRI OCT 27 2006) SHORT TERM /TONIGHT THROUGH SATURDAY/... UPPER LOW OPENS UP BY 06Z WITH GOOD DYNAMICS COMING THROUGH THE FORECAST AREA UNTIL THE UPPER TROF MOVES EAST ON SATURDAY MORNING. COLD POOL WITH THE UPPER LOW CROSSES THE COUNTY WARNING AREA LATE TONIGHT WITH LIFTED INDEX VALUES AROUND ZERO WILL ADD ISOLATED THUNDER IN THE PIEDMONT OVERNIGHT SINCE THERE WAS CONVECTION OVERNIGHT UNDER THE LOW IN THE MID MISSISSIPPI VALLEY. TEMPERATURES CONTINUE TO WARM AT 850 MB THROUGH 06Z TONIGHT THEN COLD ADVECTION STARTS AROUND 15Z SATURDAY. SURFACE WINDS ON WRF ARE 15 TO 25 KNOTS DUE TO RAPIDLY DEEPENING SURFACE LOW...SUBSIDENCE AND +3 TO +6/6HR PRESSURE RISES. AS COLD ADVECTION IS STARTING WINDS INCREASE BEHIND THE FRONT. CROSS SECTIONS SHOW RIDGES WITH HAVE AT LEAST ADVISORY FROM THE BLUE RIDGE WEST. IN THE NORTHWEST NORTH CAROLINA MOUNTAINS UP INTO GRAYSON COUNTY A HIGH WIND WATCH WILL BE ISSUED FOR SATURDAY AND SATURDAY NIGHT SINCE POTENTIAL GUSTS ARE ABOVE 50 KTS ABOVE 3500 FEET. DEEP MOISTURE PULLS OUT QUICKLY BETWEEN 06-12Z SATURDAY. DRY SLOT IS ALREADY INTO EASTERN COUNTY WARNING AREA BY 12Z SATURDAY BUT WRAP AROUND LOW LEVEL MOISTURE REMAINS IN THE WEST ON SATURDAY. WILL HOLD ON TO CLOUD COVER LONGER IN THE WEST AND END PRECIPITATION CHANCE IN THE EAST BY 12Z. GOING CLOSER TO THE COOLER MAV GUIDANCE FOR HIGH TEMPERATURES SATURDAY WHERE THE CLOUDS ARE IN THE WEST. LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... STRONG PRESSURE RISES FOLLOW DEPARTING DEEP LOW CENTER SATURDAY NIGHT. MOISTURE BECOMES SHALLOW PRETTY FAST SATURDAY...AND COLD 8H AIR ARRIVES AROUND 00Z SUNDAY. TO BLEND WITH RLX...HELD ON TO THE LIGHT POPS IN THE NORTHWEST SATURDAY NIGHT INTO SUNDAY. A QUICK SHOT OF CAA AS FLOW REMAINS WESTERLY AND SFC HIGH BUILDS IN FROM THE GULF COAST STATES SUNDAY WITH 8H TEMPS WARMING BACK BY 18Z SUNDAY. A WARMUP CONTINUES MONDAY AND TUESDAY AHEAD OF THE NEXT COLD FRONT. THE COLD FRONT SWEEPS THROUGH WEDNESDAY INTO THURSDAY. HIGH PRESSURE BUILDS EAST ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. FOLLOWED HPCGUIDE WHICH WAS A BLEND OF THE ENSEMBLE GFS AND ECMWF. THE GFS ESPECIALLY THE 12Z RUN HAD A DEEPEN CYCLOGENESIS ALONG THE FRONT COMPARED TO THE ECMWF DURING THE END OF THE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...HIGH WIND WARNING FOR VAZ009>020-022>024 FROM NOON SATURDAY TO 4 AM SUNDAY. ...WIND ADVISORY FOR VAZ007-032>035 FROM NOON SATURDAY TO 4 AM SUNDAY. NC...HIGH WIND WARNING FOR NCZ001-002-018 FROM NOON SATURDAY TO 4 AM SUNDAY. WV...WIND ADVISORY FOR WVZ042>045 FROM NOON SATURDAY TO 4 AM SUNDAY. &&
Hazardous weather outlook, Oct 28, 3:43 AM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 343 AM EDT SAT OCT 28 2006 NCZ003>006-019-020-VAZ043>047-058-059-290745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 343 AM EDT SAT OCT 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-032>035-WVZ042>045-290745- TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 343 AM EDT SAT OCT 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT STRONG WEST TO NORTHWEST WINDS WILL DEVELOP TODAY AND CONTINUE TONIGHT. WIND SPEEDS OF 20 TO 30 MPH CAN BE EXPECTED WITH WIND GUSTS TO NEAR 50 MPH...MAINLY AT HIGHER ELEVATIONS. DUE TO SATURATED SOILS THESE WINDS COULD DOWN SOME TREES ACROSS THE REGION AND CREATE SCATTERED POWER OUTAGES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE. NCZ001-002-018-VAZ009>020-022>024-290745- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE- 343 AM EDT SAT OCT 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP TODAY AND CONTINUE TONIGHT. WIND SPEEDS OF 25 TO 40 MPH CAN BE EXPECTED WITH WIND GUSTS TO NEAR 60 MPH...MAINLY AT HIGHER ELEVATIONS. DUE TO SATURATED SOILS THESE WINDS WILL LIKELY DOWN MANY TREES ACROSS THE REGION AND COULD CREATE SCATTERED POWER OUTAGES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE.
In the hours before
Special weather statement, Oct 27, 10:41 PM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1041 PM EDT FRI OCT 27 2006 NCZ002>005-019-020-VAZ010>014-016>020-022>024-032>035-043>047- WVZ044-280800- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE- INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...EDEN... WILKESBORO...YADKINVILLE...BLAND...PEARISBURG...WYTHEVILLE... PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...UNION 1041 PM EDT FRI OCT 27 2006 ...STRONG GUSTY NORTHWEST WINDS SATURDAY AND SATURDAY NIGHT... .A STRONG COLD FRONT WILL CROSS THE MOUNTAINS EARLY SATURDAY MORNING. BEHIND THE COLD FRONT...STRONG NORTHWEST WINDS WILL DEVELOP. WINDY CONDITIONS ARE EXPECTED TO CONTINUE INTO SATURDAY NIGHT. THE STRONGEST WIND GUSTS WILL OCCUR IN THE HIGHER ELEVATIONS. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH WILL BE COMMON SATURDAY AFTERNOON. WIND GUSTS OF 60 MPH ARE POSSIBLE AT ELEVATIONS ABOVE 3000 FEET. A HIGH WIND WATCH HAS ALREADY BEEN ISSUED FOR THE NORTH CAROLINA MOUNTAINS AND INTO GRAYSON COUNTY VIRGINIA. WARNINGS AND ADVISORIES MAY BE NEEDED FOR A MUCH LARGER AREA ON SATURDAY. CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION. THE BIGGEST CONCERN FROM THE WIND WILL BE THE POTENTIAL FOR DOWNED TREES. THE WET GROUND FROM RECENT RAINS AND FOLIAGE STILL ON THE TREES MAY CONTRIBUTE TO THE POSSIBILITY FOR WIND DAMAGE AND POWER OUTAGES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION TRAVELING SATURDAY. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 3:48 AM EDT | Wind Advisory | RNK | Amherst, Bedford, Franklin, Patrick, Tazewell | 18 hr |
Nearby
High Wind Warnings in Virginia, 2006High Wind Warnings in North Carolina, 2006Every high wind warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.